Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 4, 20114 counties in Alabama

NWS Birmingham, AL issued this special weather statement at Aug 4, 2011, 12:43 AM CDT for 4 counties in Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2011, 12:43 AM CDT (05:43 UTC)
Expired
Aug 4, 2011, 1:30 AM CDT
In force
47 min
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 1:00 AM CDTTSTM WND DMGBlountsville, ALTREE FELL ON A RESIDENCE IN BLOUNTSVILLE. WINDS ESTIMATED BETWEEN 35 AND 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WWUS84 KBMX 040543
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 AM CDT THU AUG 4 2011

ALZ014-015-017>020-024-026-040630-
BLOUNT AL-CALHOUN AL-CHEROKEE AL-ETOWAH AL-JEFFERSON AL-ST. CLAIR
AL-WALKER AL-WINSTON AL-
1243 AM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINSTON...NORTHEASTERN
WALKER...ST. CLAIR...NORTHEASTERN JEFFERSON...ETOWAH...SOUTHWESTERN
CHEROKEE...BLOUNT AND CALHOUN COUNTIES UNTIL 130 AM CDT...

AT 1238 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF RAINSVILLE
TO ALBERTVILLE TO BLOUNTSVILLE TO 7 MILES SOUTH OF WEST POINT TO 6
MILES NORTH OF BRUSHY LAKE...AND MOVING SOUTH AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLEVELAND...
  ONEONTA...
  ARLEY...
  GADSDEN...
  RAINBOW CITY...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.


&&

LAT...LON 3430 8719 3425 8710 3397 8713 3386 8698
      3397 8678 3409 8670 3423 8642 3411 8630
      3419 8619 3421 8585 3425 8583 3379 8565
      3359 8593 3370 8619 3354 8619 3343 8634
      3355 8648 3344 8671 3370 8713 3431 8737
TIME...MOT...LOC 0543Z 342DEG 45KT 3439 8599 3419 8623
          3407 8656 3409 8696 3431 8728

$$

17/KLAWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:59 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 3, 9:59 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
959 PM CDT WED AUG 3 2011

.UPDATE...
EVENING FORECAST.

&&

.DISCUSSION...

A STRONG RIDGE OF HIGH PRESSURE REMAINS IN CONTROL ACROSS CENTRAL
ALABAMA. TEMPERATURES REMAIN VERY WARM THIS EVENING AS THEY STILL
RANGE IN THE MID TO UPPER 80S WITH BIRMINGHAM STILL HOVERING
AROUND 90 DEGREES IN THE LAST HOUR. WITH DEWPOINTS RANGING IN THE
LOWER TO UPPER 70S...EXPECT FOR TEMPERATURES TO FEEL MUCH WARMER
AS WE HEAD INTO THE OVERNIGHT HOURS WITH NO RELIEF IN SIGHT.

WEATHER WISE...WE CONTINUE TO MONITOR A WEAK SURFACE FRONT ACROSS
MID TENNESSEE WHICH IS CURRENTLY PRODUCING SOME VERY STRONG
THUNDERSTORMS. THE FRONT IS EXPECTED TO CONTINUE A SLOW SOUTHWARD
MOVEMENT TONIGHT AND THERE IS A SMALL POTENTIAL THAT SOME STORMS
COULD REACH THE EXTREME NORTHERN ZONES AFTER MIDNIGHT TONIGHT.
WILL LEAVE A SLIGHT CHANCE OF STORMS IN THE FORECAST AS A RESULT.

UPDATED FORECAST WILL BE SENT SHORTLY.

10/ARM

&&

.AVIATION...
00Z TAF DISCUSSION.

WITH THE LATEST SATELLITE/RADAR/MODEL TRENDS NOT FEELING CONFIDENT
ENOUGH THAT STORMS WILL SUSTAIN AND MAKE IT DOWN TO NORTHERN TAF
SITES THIS EVENING. THINK ACTIVITY WILL REMAIN NORTH OF CENTRAL
ALABAMA THIS EVENING AND NOT MAKE IT DOWN UNTIL SURFACE FRONT
NUDGES A TAD CLOSER CLOSER ON THURSDAY. THINK THAT TONIGHT SHOULD
SEE MORE MVFR/IFR VISIBILITIES BACK INTO THE AREA EXCEPT FOR BHM.
THE VISIBILITIES MAY BE REDUCED FOR SLIGHTLY LESS TIME THAN
YESTERDAY WITH BETTER DEW POINT DEPRESSIONS TODAY THAN YESTERDAY
TO RECOVER FROM. STAIR STEPPED INTRO OF VCTS FOR THURSDAY FROM
NORTH TO SOUTH WITH APPROACH OF FRONT AND INCREASED MOISTURE AND
CONVECTION DEVELOPING AHEAD OF IT.

08/MNK

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Aug 4, 12:15 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT THU AUG 4 2011

ALZ011>015-017>050-050030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1215 AM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A COMPLEX OF THUNDERSTORMS WILL MOVE TO THE SOUTH INTO PORTIONS OF
CENTRAL ALABAMA DURING THE PRE DAWN HOURS. DAMAGING STRAIGHT LINE
WINDS WILL BE POSSIBLE WITH THESE STORMS GENERALLY ALONG...NORTH...
AND EAST OF A DOUBLE SPRINGS TO CALERA TO ROANOKE LINE THROUGH 5
AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OPPRESSIVE HEAT WILL CONTINUE THROUGH THE END OF THE WORK WEEK AND
POSSIBLY INTO THE WEEKEND. HEAT INDEX VALUES OF 105 TO 110 DEGREES
WILL BE POSSIBLE THROUGH SUNDAY...POSSIBLY HIGHER. BE PREPARED FOR
THE POSSIBILITY OF EXCESSIVE HEAT FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TONIGHT.

08/MNK

In the hours before

Special weather statement, Aug 4, 12:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 AM CDT THU AUG 4 2011

ALZ014-015-017>020-024-026-040630-
BLOUNT AL-CALHOUN AL-CHEROKEE AL-ETOWAH AL-JEFFERSON AL-ST. CLAIR
AL-WALKER AL-WINSTON AL-
1243 AM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINSTON...NORTHEASTERN
WALKER...ST. CLAIR...NORTHEASTERN JEFFERSON...ETOWAH...SOUTHWESTERN
CHEROKEE...BLOUNT AND CALHOUN COUNTIES UNTIL 130 AM CDT...

AT 1238 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF RAINSVILLE
TO ALBERTVILLE TO BLOUNTSVILLE TO 7 MILES SOUTH OF WEST POINT TO 6
MILES NORTH OF BRUSHY LAKE...AND MOVING SOUTH AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLEVELAND...
  ONEONTA...
  ARLEY...
  GADSDEN...
  RAINBOW CITY...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3430 8719 3425 8710 3397 8713 3386 8698
      3397 8678 3409 8670 3423 8642 3411 8630
      3419 8619 3421 8585 3425 8583 3379 8565
      3359 8593 3370 8619 3354 8619 3343 8634
      3355 8648 3344 8671 3370 8713 3431 8737
TIME...MOT...LOC 0543Z 342DEG 45KT 3439 8599 3419 8623
          3407 8656 3409 8696 3431 8728

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:20 AM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Jefferson, St. Clair, Shelby and 1 more40 min
Aug 4, 1:51 AM CDTSpecial Weather StatementBMXClay, Cleburne, Randolph, Shelby, Talladega39 min
Aug 4, 3:17 AM CDTSpecial Weather StatementBMXMarion43 min
Aug 4, 3:39 AM CDTSpecial Weather StatementBMXMarion, Winston51 min
Aug 4, 3:52 AM CDTSevere Thunderstorm WarningBMXFayette, Marion, Walker, Winston38 min
Aug 4, 4:29 AM CDTSpecial Weather StatementBMXWalker31 min
Aug 4, 5:05 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa40 min
Aug 4, 7:12 AM CDTSpecial Weather StatementBMXWinston48 min
Aug 4, 8:09 AM CDTSpecial Weather StatementBMXWalker36 min
Aug 4, 12:11 PM CDTSpecial Weather StatementBMXCherokee49 min
Aug 4, 1:02 PM CDTSpecial Weather StatementBMXCherokee28 min
Aug 4, 2:49 PM CDTSpecial Weather StatementBMXBlount26 min
Aug 4, 3:41 PM CDTSevere Thunderstorm WarningBMXMarion64 min
Aug 4, 4:00 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion60 min
Aug 4, 4:35 PM CDTAreal Flood AdvisoryBMXLamar115 min
Aug 4, 4:56 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens49 min
Aug 4, 5:11 PM CDTSpecial Weather StatementBMXMarengo49 min
Aug 4, 5:12 PM CDTSpecial Weather StatementBMXSumter48 min
Aug 4, 5:30 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter60 min
Aug 4, 5:57 PM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
Aug 4, 6:48 PM CDTSpecial Weather StatementBMXSumter27 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.